From Ottawa, Ontario, Canada:
I am a 36 year old female who has had type 1 diabetes since the age of 13, and I have been using an insulin pump for two years with my hemoglobin A1cs remaining below 7%. I am reasonably active (jogging and soccer), but I am confused about glucose readings I had during a soccer game last week.
About and hour before my game my blood glucose was 12.4 mmol/L [223 mg/dl], and I bolused only 1 unit since I prefer to be "slightly high" (8-9 mmol/L [144-162 mg/dl] ) before doing intense physical activity. At half-time my blood glucose was 17.6 mmol/L [317 mg/dl] so I was a little concerned because I don't normally go this high during exercise and the amount I ate for dinner prior to the game would not have been enough to increase my levels this much. I considered pulling out of the game, but I was enjoying myself and decided to go back on the field. I should mention that the temperature was about 29 degrees Centigrade [84 degrees Farenheit], and it was very humid. I knew I was getting dehydrated, but I didn't think it would be a big deal. I estimate that I consumed about 300 milliliters [10 ounces] of water. My chest hurt on and off throughout the two hour game, but I thought this was because of the humidity.
Shortly after getting home my blood sugar was 25.1 mmol/L [452 mg/dl], I had a bad headache and was beginning to feel sick to my stomach. I am always aware of the possibility of bottoming out after exercise so I bolused only 3.0 units (hoping to see it drop to 16 mmol/L [288 mg/dl] within the hour. (If it was lower, I would know that the exercise was bringing it down as well). However, about an hour later, my blood glucose was 24.7 mmol/L [445 mg/dl] so I bolused another 2.0 units and checked to make sure my pump was working properly. I also tested for ketones and was passing a small amount. After another hour, my blood glucose was 21.2 mmol/L [382 mg/dl], and I was still feeling sick so I bolused another 2.0 units. An hour later, my blood glucose was 20.3 mmol/L [365 mg/dl] so I took 2.0 more units, and two hours later I had dropped to 8.6 mmol/L [155 mg/dl]. I checked again after another hour and a half, my blood glucose was 6.1 mmol/L [110 mg/dl], and, by the next morning, I was down to 3.0 mmol/L [54 mg/dl]. I felt sickly most of the following day and had a few higher than usual readings, but they came down quite easily.
Any ideas why my blood glucoses increased during my physical activity? Why did I need to take a total of 9 units after almost two hours of exercise to bring myself down when it normally would take less than 6 units? My blood glucose readings didn't make sense. What was I doing wrong? After living with diabetes for more than 23 years you'd think I'd know better. Could dehydration be a factor?
We usually advise that if you have two blood glucoses over 250 mg/dl [13.9 mmol/L] or if you are in doubt about whether the pump is working, discontinue using the insulin pump and give an injection of quick-acting insulin. Although your blood glucose when you started exercising was not optimal, it was not over 250 mg/dl [13.9 mmol/L] so you could start playing, but, when you checked at half-time and were so high plus you did not feel well at all, your probably should have pulled the set out and not played at all. The extra playing probably kicked your blood glucose even higher, and we have found that once you get up so high, it takes more insulin than you assume to bring it down. For sure, you should have taken the set out when you were so high when you got home.
Keep in mind that often intense exercise will cause the blood glucose to go up since your body needs the glucose to play, so it tells the liver to release its stores. Why not use the glucose that you have in your blood? There is not enough insulin around to let the glucose into the cell. The insulin is like a key to allow the glucose in. Diabetes requires an ongoing learning curve, and now hopefully you will know how to deal with this the next time.
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.